HIV Drugs May Cause Long-Term Damage to Fetal Hearts

Specialty Pharmacy Times, January/February 2015, Volume 6, Issue 1

Concerns are raised regarding the long-term health impact of anti-HIV medications on the fetuses of infected pregnant women who were treated with the drugs, following the results of a recent study.

Published in November 2014 in the journal AIDS, the study found that HIV medications that effectively prevent transmission of the virus from mother to infant may also hinder the development of heart muscle and cause reduced heart performance in the noninfected children whose mothers received the drugs.

“These medicines have been very effective at reducing the rate of transmission of HIV from mother to child, but the findings we’ve just published show clearly that further investigation of their long-term impact on the heart health of the children involved is needed,” lead author Steven E. Lipshultz, MD, said in a press release.

The researchers examined data from 2007 to 2012 that compared heart development and long-term function in 428 uninfected children of HIV-infected mothers who received antiretroviral therapy with children who were not exposed to HIV during that time frame. The analysis indicated a significant link between impaired muscle development and pumping ability in the hearts of children whose mothers were treated with the drugs.

The results of the study raise concerns regarding the impact of drugs prescribed to treat children for both chronic conditions and for short-term use, which may ultimately harm their growth and development into the future. SPT